Here is My Question:
I've been on Tysabri for 4 years and have been JC+ since the beginning. Tysabri isn't working any more and I've been put on Aubagio to see if it will work and to qualify it for my 2nd drug to qualify for insurance coverage for Lemtrada. So far I've had severe headaches and diarrhea. I'm on my first month and do not want to take this drug anymore.
I just want to stop taking it, I'm in my 70's and just can't handle these side effects. I use a walker and a service dog. Can I just stop taking it? I can't even get a date scheduled for Lemtrada until mid next year and Medicare doesn't pay for injections and pills. I was given this month's supply of Aubagio but next month would cost me $3700 as my copay.. I can't handle that and foundations have run out of funds but I already hate this drug mid-month.
Can you advise me?
No one should have to suffer through significant and persistent side effects unless the long term benefits are worth it and the side effects are likely to abate. From your description, it appears the side effects from Aubagio have only worsened over the first month. The best option is to discontinue Aubagio until you feel better and then restart at the 7 mg dose. It may take several months before your doctor is able to get you back to the 14 mg dose but this is usually achievable. Tell your doctor you want to be prepared for any return of side effects the second time around so a management strategy for recurrent headaches and diarrhea is worked out before the problem re-emerges
Most people in their 70’s have either progressive MS (>70 %) or long standing benign MS (< 30 %). People with MS in either group are not typically ideal candidates for Lemtrada (Alemtuzumab) unless there is significant evidence of ongoing disease “activity.” In this case “activity” is defined as severe relapses in the absence of infection or continued new enhancing lesions on MRI in the past 6 to 12 months. Most people in their 70’s rarely experience frequent relapses or continued MRI activity and their presence may suggest another problem activating the MS.
Discuss these issues with your MS specialist as he or she is the only one who knows the details of your case. Sometimes an extra opinion from another MS specialist is helpful. It is important for you to understand your risks of further activity and progression and the goals of treatment before you make any decision.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.